HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Thyroid Disorders (https://www.healthboards.com/boards/thyroid-disorders/)
-   -   From hyper to hypo (graves) (https://www.healthboards.com/boards/thyroid-disorders/943732-hyper-hypo-graves.html)

lolastarise 03-23-2013 06:15 AM

From hyper to hypo (graves)
 
Hello all,

I'm 26 and was diagnosed two years ago with Graves, which send my thyroid into a whirlwind. The symptoms I was experiencing before my diagnosis where a nightmare and pretty much the scariest time of my life. But luckily I was diagnosed quickly and I started taking my antithyroiddrug (methimazole.) which made me feel much better. But I guess after a while my thyroid started working too slowly so they put me on 25 mg Levothyroxine still combined with the methimazol. The Levo quickly became 50mg, then 75mg. This made me feel 'ok'. But now I'm getting signs of hypo again. I'm experiencing thinning hair, pain in my muscles and joints, my struma has come back (which has been a while) , Blue cold hands and I'm experiencing a lot of anxiety which is not normal for me. I'm usualy a very calm person but my anxiety is starting to consume me. They now want me to take 100mg. I'm just so fed up with it.

Did anyone here have the same experience? I guess I just wanted to share a brief post of my story here because friends and family are understanding, but realy... They have NO idea what it's like having a thyroid illness. It's frustrating. Thank you for listening/ reading ;-)

midwest1 03-23-2013 01:17 PM

Re: From hyper to hypo (graves)
 
Are you, or are you not still taking methimazole?

Hypothyroidism frequently gets worse over time. The dose needs to be increased to accomodate that. Your 100 mcgs is not excessive. Full replacement for most women is in the 125-150 mcg range. Once the dose is adjusted optimally for your body's needs, symptoms caused by the low thyroid will dissipate. You just aren't there yet.

Let us know about the methizamole. You shouldn't still be taking that, if you are.

lolastarise 03-23-2013 01:47 PM

Re: From hyper to hypo (graves)
 
Thank you for the feedback, yes I am still taking methizamole as my Endocrinologist told me to. I haven't stopped taking it since being diagnosd with graves. The only adjustment in my treatment was the addition of the Levothyroxine which is now at 100 mcg. They are checking my bloodwork again on monday but from what she (Doctor) could tell by my symptoms she told me to start with the 100mg still combined with the methizamole.

midwest1 03-24-2013 11:30 AM

Re: From hyper to hypo (graves)
 
I really think the methimazole might be the problem. You've been taking it long enough that your Graves' may have gone into remission. If that's the case... If the TSI antibodies have calmed down and your free T4/free T3 have fallen to good levels, you wouldn't necessarily need methimazole (or levothyroxine) at all.

Taking the two drugs together, known as "block and replace" therapy, works well sometimes for those whose FT levels are constantly rising and falling as the thyroid gland alternately overworks, then fails. But - from what I've read - that kind of therapy eventually will need to be changed to block [i]or[/i] replace, not both.

Doctors usually fail to take symptoms into account altogether when treating thyroid, which is a huge mistake. But symptoms don't count for everything, either. They must be assessed in the context of labs as well. I'd be curious to see exactly what your labs look like. If you care to post results and reference ranges after you get them, we'd be interested to have a peek.

lolastarise 03-25-2013 07:22 AM

Re: From hyper to hypo (graves)
 
I will definitly do that, thank you. My last bloodwork was done in January but my doctor has never given me a copy of my results. Though (offcourse) he does read them true with me and said my thyroid was still making antibodies so he agreed with my Endocrinologist to keep continuing the 10 mg methimazole with the 75mg of levothyroxine. Offcourse this was now 4 months ago. Back in january, I actualy felt fine. Even though sometimes I hardly remember what 'fine' feels like. But except for feeling a little tired I was ok. But about two weeks ago things suddenly changed a lot.

It started out with 4 days of having a tension headache, then very high anxiety, feeling cold all the time, tension and sometimes weakness in the muscles. (neck and legs), dizzyness, low bloodpressure and swelling of the thyroid (again) and I pretty much fall asleep at when I get home from work. So I immediatly contacted my Endocrinologist for an appointment , but seeing she is booked untill the 8th of May she told me to already start taking 100mg of Levythyroxine instead of 75mg and to take blood again , and to book an ultrasound of the thyroid. (seeing it's been 2 years since the last one). That way she could see how the treatment with 100mg of Levo is working out by the time I'll see her.

I'm going to my regular doctor in a few hours and he'll monitor me untill then. Who knows, after looking at my new bloodwork I might need even more then 100mg of Levo, or I might have to stop the methimazole (finaly.) I'll defenitly ask him for a copy of my bloodwork this time and share it here. Would love another opinion as I know very little about it. I realy should educate myself more about it and how to read my own bloodwork. It's so important. BTW, I'm from Belgium so I hope you can understand my english well enough! Thanks again for sharing your expertise.;)

lolastarise 03-29-2013 07:09 AM

Re: From hyper to hypo (graves)
 
So I have an update, I just called my doctor on how my bloodwork turned out.
He said everything looked normal and good and he did not see signs of hypo. Huh? He said the only thing that wasn't good were my Vit D levels. They were very low and he told me to start taking a supplement.

Then why am I experiencing hypo symptoms ?? Could it be from the vit D deficiency? I'm totaly cluesless. I did look up what symptoms you could get from vit D deficiency and they do resemble the ones I have. Fatigue, muscle weakness, headaches (they come and go), anxiety... Although it doesn't explain why my goiter became enlarged again.I had two doctors do a thyroid exam and they couldn't feel anything suspicious. could it be stress? Or is that a silly assumption? I'm having a sonogram done in 2 weeks to make sure. I just hope nothing is overlooked.

I'll post my bloodwork results here when I receive them in the mail so you guys could take a look at it. That would be highly appriciated.


All times are GMT -7. The time now is 11:58 PM.